Dear Dr. Gott: I have cold chills all the time. Even in the summer, I wear long sleeves and pants while others are wearing shorts. It started about five years ago, when my father was dying in the hospital. I thought I may have picked up a virus while visiting, but it hasn’t gone away. I don’t take any meds, don’t smoke, I am healthy, and my thyroid is OK. The doctors can’t explain it. My nose is red all the time, and people tease me and say I drink too much, but I don’t drink at all. I get goose bumps, and the hair stands up on my arms. I’m a 52-year-old female.
Is it possible to be having cold chills instead of hot flashes? I hope you can help me.
Dear Reader: You have certainly set up a confusing smoke screen for me. Tobacco use is known to affect circulation, but you don’t smoke. Alcohol can adversely affect the system, but you don’t drink. Some medications cause chills, but you don’t take any. Your thyroid is functioning normally, so that isn’t a contributing factor.
Menopause can cause hot flashes but can also, in a small percentage of women, cause chills. However, you were 47 when you visited the hospital. That’s relatively early for menopause, which is common for women in their early 50s. This natural biological process occurs once a woman has been free of menstrual periods for one year. Perhaps you have perimenopause, a transitional condition prior to menopause that can occur as early as the mid-30s or 40s and last up to eight years. As with menopause, hormonal changes occur and estrogen levels rise and fall. A common symptom, however, is hot flashes, not chills. Your physician can order simple laboratory testing to determine whether you are in either stage of menopause.
Other possible causes are infections of any type, such as strep throat or dental issues, autoimmune disorders, leukemia and lymphoma. Along these lines, you might choose to speak with your physician regarding additional testing to rule out other possible causes. Once you cover all the bases, you can put your mind at ease on at least a few of the possibilities for your chills.
To provide related information, I am sending you a copy of my Health Report “Menopause.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.
Dear Dr. Gott: I get severe leg cramps when I use Benadryl. Is it because I get dry mouth from the medication?
Dear Reader: There are a number of different Benadryl products on the market, each containing different inactive ingredients. And, as I have reported on countless occasions, all medications can carry side effects. As you have discovered, a common one in many Benadryl products is dry mouth. Furthermore, diphenhydramine/ibuprofen can cause numbness of an arm or leg and unusual joint or muscle pain.
Consider a trial without this medication. If your symptoms stop, you will have the answer. If you feel you need an antihistamine, speak with your physician regarding a substitution.
Filed Under: News